Home > Tips & Techniques > Three Treatments & Effects for Anaphylactic Shock Patients

Three Treatments & Effects for Anaphylactic Shock Patients

Field treatment of anaphylactic shock includes:

1. Medications, including epinephrine, diphenhydramine, dopamine and dosed fluid boluses;

2. Supplemental oxygen; and

3. Airway support.

 

The effects of the treatment often lead to the three following outcomes:

1. Signs and symptoms are sometimes mild enough and recognized early enough, and they often fade when self-treated;
2. Signs and symptoms don’t subsequently recur from this type of exposure; and
3. Treatment is rendered, and improvement of the signs and symptoms is seen; however, symptoms may recur in four to 12 hours. This late phase reaction requires further treatment and close observation, and it can occur in about 10% of the cases. About 20% of anaphylactic reactions are severe enough and persistent enough to require intense EMS treatment and hospitalization. Let’s take a look at a few more cases.

Rick Rod, RN, CEN, NREMT-P, is currently the paramedic field training coordinator and clinical educator for San Diego EMS- Rural/Metro of San Diego and San Diego Fire-Rescue Department

6 comments

  1. I always like the anaphylaxis treatment mnemonic A-B-C-D-E-F
    A-Adrenaline (Epinephrine)
    B-Benadryl
    C-Corticosteroids
    D-Dopamine
    E-Epinephrine (just in case you forgot what A stood for)
    F-Fluid

  2. As a CPR and First Aid instructor, one of the things that always amazes me is the number of people who do not keep BOTH of their Epi-Pens with them. The reason they come in a two pack is because they’re supposed to be kept together. Statistics show that 25% of the time an Epi-Pen is used the second dose is going to be needed as well. Please help to spread the word! Thanks!

  3. What about albuterol?

    • In anaphylaxis albuterol is an afterthought. This is not an airway or breathing issue, its a circulatory issue. Third spacing due to widespread histamine release and subsequent hypoperfusion is life-threatening. Epinephrine helps improve vascular resistance and improve cardiac output, but an IM injection is only going to do so much if someone is already shunting and not peripherally circulating blood so IV is given if pt is refractory to IM.
      Fluid boluses are going to help fill the tank and help with cardiac output, dopamine can help the heart get going and improve cardiac output.
      Of course, its not going to hurt to be using albuterol inline with a BVM, especially if you auscultate wheezes, its just not important in the setting of anaphylaxis.

  4. Sam – Thank you for that post. Ive become increasingly discouraged at the number of people who regard allergic reactions as solely an airway issue. It is entirely possible for a patient to progress to anaphylactic shock without ever experiencing difficulty breathing. I have also witnessed a patient whose airway needed to be surgically opened in the ER, yet she never progressed to shock. The confusion is so severe I almost think there should be two protocols posted: separating allergic reaction from anaphylactic shock, although I’m sure too many problems would result from that as well.
    More disturbing is that confusion seems to be spreading almost as fast as new allergy cases. This leads to the common public misconception that the EpiPen is a magic bullet for allergic reactions.
    Pass the word: allergies are more than just airway.

  5. Dopamine has no place for the treatment of Anaphylaxis. IM Epi initially and infusion for ongoing hypotension.

Leave a Reply

Your email address will not be published. Required fields are marked *

*